Thunderstorm Wind, Butler
- When
- July 14, 6:10 PM CST to 6:11 PM CST
- Where
- Butler County, Elbing
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -97.130
Some small tree branches were blown down.
A rogue thunderstorm moved in to far northwestern Butler and collapsed very quickly causing some a decent wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A rogue thunderstorm moved in to far northwestern Butler and collapsed very quickly causing some a decent wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 5:27 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 627 PM CDT SAT JUL 14 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ANTICIPATE ISOLD DIURNALLY-DRIVEN TSRA OCCURRING OVER CNTRL & SC KS TO DISSIPATE BY 02Z. ALL 5 TERMINALS TO MAINTAIN VFR STATUS THROUGH LATE SUN NGT WITH SE WINDS <10KTS GRADUALLY SHIFTING TO THE S 10-15KTS LATE SUN MORNING. && .PREV DISCUSSION... /ISSUED 323 PM CDT SAT JUL 14 2012/ DISCUSSION... FORECAST CHALLENGE: TEMPERATURES AND POPS ARE THE BIGGEST ISSUES FOR THIS FORECAST. THE QUESTIONABLE TEMPS ARE MAINLY IN THE END OF THE FORECAST PERIOD...WHILE POP UNCERTAINTY IS FROM SUNDAY INTO MONDAY. MODEL VARIABILITY IS AIDING THE CONFUSION FOR THESE FORECAST ELEMENTS. SYNOPSIS: A LOW ASSOCIATED WITH THE UPPER LEVEL TROUGH THAT DRAPED THROUGH YESTERDAY IS ANTICIPATED TO STAY OVER EASTERN TEXAS...AND THE RIDGE APPEARS TO STAY OVER THE CENTRAL PLAINS. TONIGHT TO MONDAY: THERE IS A SURFACE LOW ALONG THE ROCKIES THAT WILL MINIMALLY IMPACT CENTRAL AND EASTERN KANSAS AS PART OF IT SPLITS FOR A NORTHEASTWARD TRACK. A REMAINING PIECE OF THE LOW WILL STAY IN THE HIGH PLAINS AND IS ANTICIPATED TO INCREASE AFTERNOON WIND SPEEDS IN CENTRAL KANSAS ON SUNDAY AFTERNOON FOR A BIT OF RELIEF FROM THE HEAT. TEMPERATURES ACROSS THE FORECAST AREA ARE GOING TO STAY AROUND 100. THE TRACK OF THE UPPER LEVEL LOW IN EASTERN TEXAS IS UNKNOWN BASED ON THE DISCREPANCIES BETWEEN THE MODELS...SO ITS LEVEL OF INFLUENCE IS A TOSS UP AT THIS TIME. THERE IS INDICATION THAT IT WILL STAY OVER TEXAS AND FINALLY VENTURE NORTHWARD FOR MONDAY. MODEL SOUNDINGS FOR MONDAY SHOW A BIT OF INVERSION AND SOME LIMITED INSTABILITY FOR CENTRAL AND SOUTH CENTRAL...HOWEVER THERE IS A LACK OF CONSISTENCY FOR THIS AREA. SOUTHEAST KANSAS DOES NOT APPEAR TO HAVE THE SAME INVERSION...BUT THE AMOUNT OF INSTABILITY IS UNCERTAIN. DID KEEP IN THE SLIGHT CHANCES FOR SOUTHEAST KANSAS FOR MONDAY AFTERNOON AND EARLY EVENING...BUT DO NOT KNOW IF THERE COULD BE CHANCES PRIOR. INCREASED POPS FOR SUNDAY EVENING INTO MONDAY DURING THE DAY...BUT LEFT THEM BELOW VISIBLE CHANCES GIVEN UNCERTAINTY. TUESDAY TO SATURDAY: PERSISTENCE IS THE NAME OF THE GAME FOR THIS PART OF THE FORECAST. OPTED TO KEEP WITH THE TREND FOR HIGHER MAX TEMPERATURES ON FRIDAY AND SATURDAY FOR THE AREA AS THE RIDGE OF HIGH PRESSURE SEEMS TO BE FIRMLY PLANTED. TEMPS AT 850MB INCREASE DURING THIS TIME PERIOD FROM 22 TO 28 DEGREES CELSIUS DEPENDING ON THE MODEL WITH A DECENT EASTWARD PROGRESSION OF THE 24 DEGREE CELSIUS ISOTHERM AT THE END OF THE WEEK. THIS MEANS SURFACE TEMPERATURES WILL BE ROUGHLY 10 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. VP && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 99 73 98 / 10 10 10 10 HUTCHINSON 72 98 72 98 / 10 10 10 10 NEWTON 71 97 72 97 / 10 10 10 10 ELDORADO 71 97 71 96 / 10 10 10 10 WINFIELD-KWLD 72 98 73 97 / 10 10 10 10 RUSSELL 71 102 72 100 / 10 10 10 10 GREAT BEND 71 100 71 99 / 10 10 10 10 SALINA 73 100 73 99 / 10 10 10 10 MCPHERSON 71 99 72 98 / 10 10 10 10 COFFEYVILLE 71 97 72 96 / 10 10 10 20 CHANUTE 71 97 72 96 / 10 10 10 20 IOLA 71 97 72 96 / 10 10 10 20 PARSONS-KPPF 71 97 72 96 / 10 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 427 PM CDT SAT JUL 14 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 427 PM CDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES WILL BE AROUND 100 DEGREES ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON HEAT INDICES WILL RISE ABOVE 100 DEGREES FOR MUCH OF THE REGION ON SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EAST OF THE KANSAS TURNPIKE MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JAKUB/PEARCE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SAT JUL 14 2012
KSZ067-142215-
RENO-
444 PM CDT SAT JUL 14 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN RENO COUNTY...
AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 20 MILES WEST OF
HUTCHINSON...AND MOVING SOUTH AT 10 MPH.
DOWNBURST WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3793 9809 3780 9822 3788 9842 3801 9843
3811 9831 3806 9811
TIME...MOT...LOC 2143Z 027DEG 8KT 3797 9826
DARMOFALSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT SAT JUL 14 2012
KSZ052-068-069-083-150030-
BUTLER-HARVEY-MARION-SEDGWICK-
700 PM CDT SAT JUL 14 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN BUTLER...EASTERN HARVEY...SOUTHEAST
MARION AND NORTHEAST SEDGWICK COUNTIES...
AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CASSODAY...OR 18 MILES
NORTHWEST OF EUREKA...AND MOVING SOUTH AT 15 MPH. OTHER STRONG
STORMS WERE LOCATED JUST EAST OF PEABODY AND ELBING...MOVING SOUTH
AT 15 MPH.
DOWNBURST WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...WHICH
WILL AFFECT AREAS JUST NORTHEAST OF WICHITA THROUGH 730 PM.
&&
LAT...LON 3780 9727 3818 9726 3821 9685 3809 9685
3808 9652 3780 9652
TIME...MOT...LOC 2358Z 014DEG 11KT 3797 9656
DARMOFALThe Wichita radar (KICT), 52 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
Some small tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403487.